MAUDE Adverse Event Report: Bayer Pharma AG ESSURE; Transcervical Contraceptive Tubal Occlusion Device

Bayer Pharma AG ESSURE; Transcervical Contraceptive Tubal Occlusion Device
Model Number ESS305
Medical Device Problem Codes Break (1069); Patient-Device Incompatibility (2682); Adverse Event Without Identified Device or Use Problem (2993); Patient Device Interaction Problem (4001)
Health Effect - Clinical Codes Fatigue (1849); Hypersensitivity/Allergic reaction (1907); Menstrual Irregularities (1959); Dizziness (2194); Abdominal Distention (2601); Genital Bleeding (4507); Pelvic Pain (4865)
Type of Reportable Event Serious Injury
Event or Problem Description
Bayer case number: (b)(4) a small 5-mm fragment of which can be seen in the right paramedian region "[device breakage]" , pelvic pain "[pelvic pain female]" , nickel allergy "[nickel allergy]" , i soon began having bleeding "[genital bleeding]" , adenomyosis "[adenomyosis]" , fatigue / tiredness but a need for movement "[tiredness]" , depression "[depression]" , burnout "[burnout syndrome]" , sleep difficulties "[difficulty sleeping]" , obsessive-compulsive disorder (ocd) "[obsessive-compulsive disorder]" , foggy feeling in head "[foggy feeling in head]" , anxiety state "[anxiety state]" , paraesthesia in the hands and feet "[tingling feet/hands]" , restlessness "[restlessness]" , burning sensation in the legs "[burning leg]" , carpal tunnel syndrome in both limbs with recurrence on the right "[carpal tunnel syndrome]", blood circulation problems "[disorder circulatory system]" , dizziness "[dizziness]" , sensation of a blocked head "[head fullness]" , difficulty concentrating "[concentration impairment]" , loss of memory "[loss of memory]" , teeth grinding (wearing a mouthguard) "[teeth grinding]" , nosebleeds "[nose bleeds]" , abdominal swelling "[swelling abdomen]" , constipation "[constipation]" , neck arthrosis / lumbar arthrosis "[spinal osteoarthritis]" , hand arthrosis / foot arthrosis "[osteoarthritis]" , joint pain "[joint pain]" , significant amenorrhea "[amenorrhea]" , feeling of premature ageing "[premature ageing]" , uterus that is significantly enlarged, measuring 11 x 4.7 x 7.2 cm "[uterus enlarged]".Case narrative: the below report was received by health authority ansm (reference number:(b)(4) on 31-aug-2026.This spontaneous case was originally reported by a consumer and describes the occurrence of device breakage ("a small 5-mm fragment of which can be seen in the right paramedian region") in a 39 year-old female patient who had essure inserted (lot no.623227) for female sterilization.Additional non-serious events are detailed below.The patient had a medical history of anesthesia, ectopic pregnancy (1 curettage), miscarriage and parity 2.Previously administered products included: hypnovel, sufenta and nitrous oxide air.On (b)(6)2009, the patient had essure inserted.On (b)(6)2009, the day of essure insertion, she experienced pelvic pain ("pelvic pain"), allergy to metals ("nickel allergy"), genital haemorrhage ("i soon began having bleeding"), adenomyosis ("adenomyosis"), fatigue ("fatigue / tiredness but a need for movement"), depression ("depression"), burnout syndrome ("burnout"), insomnia ("sleep difficulties"), obsessive-compulsive disorder (" obsessive-compulsive disorder (ocd)"), brain fog (" foggy feeling in head"), anxiety ("anxiety state"), paraesthesia ("paresthesia in the hands and feet"), restlessness ("restlessness"), burning sensation ("burning sensation in the legs"), carpal tunnel syndrome ("carpal tunnel syndrome in both limbs with recurrence on the right"), cardiovascular disorder ("blood circulation problems"), dizziness ("dizziness"), head discomfort ("sensation of a blocked head"), disturbance in attention ("difficulty concentrating"), amnesia ("loss of memory"), bruxism ("teeth grinding (wearing a mouthguard)"), epistaxis ("nosebleeds"), abdominal distension ("abdominal swelling"), constipation ("constipation"), spinal osteoarthritis ("neck arthrosis / lumbar arthrosis"), osteoarthritis ("hand arthrosis / foot arthrosis"), arthralgia ("joint pain"), amenorrhoea ("significant amenorrhea") and premature ageing ("feeling of premature ageing").Essure was removed in (b)(6) 2026.On unknown date she experienced device breakage (seriousness criterion intervention required) and uterine enlargement ("uterus that is significantly enlarged, measuring x 4.7 x 7.2 cm").The patient was treated with surgery (to remove essure in early (b)(6).At the time of the report, the premature ageing had not resolved.The outcomes for device breakage, pelvic pain, allergy to metals, genital haemorrhage, adenomyosis, fatigue, depression, burnout syndrome, insomnia, obsessive-compulsive disorder, brain fog, anxiety, paraesthesia, restlessness, burning sensation, carpal tunnel syndrome, cardiovascular disorder, dizziness, head discomfort, disturbance in attention, amnesia, bruxism, epistaxis, abdominal distension, constipation, spinal osteoarthritis, osteoarthritis, arthralgia and amenorrhoea were unknown.The reporter considered abdominal distension, adenomyosis, allergy to metals, amenorrhoea, amnesia, anxiety, arthralgia, brain fog, bruxism, burning sensation, burnout syndrome, cardiovascular disorder, carpal tunnel syndrome, constipation, depression, device breakage, disturbance in attention, dizziness, epistaxis, fatigue, genital haemorrhage, head discomfort, insomnia, obsessive-compulsive disorder, osteoarthritis, paraesthesia, pelvic pain, premature ageing, restlessness and spinal osteoarthritis to be related to essure administration.No causality assessment was received for essure with regard to uterine enlargement.The reporter commented: patient was admitted to the department on (b)(6) 2009 for tubal sterilization using the essure method.The intervention took place on (b)(6) 2009 and went smoothly.Current condition of the patient: i am not working any more (after more than 30 consecutive years of work), i am not on any benefits, but i have been given disabled status.I try to live as healthily as possible, but i am still fragile (physically and mentally).I am scheduled to have the essures removed in early september carpal tunnel surgery (recurrence in the right arm) will probably be necessary feeling of premature ageing actions taken to treat the patient in the healthcare facility: not specified.Diagnostic results (normal ranges are provided in parenthesis if available): "[ultrasound pelvis]" on (b)(6) 2023: the endovaginally examination showed a uterus that is significantly enlarged, measuring 11 x 4.7 x 7.2 cm.Bodily heterogeneity and right-sided predominance, meaning possible endometrial hypertrophy could not be assessed.Presence of tubal implants (essure's), a small 5-mm fragment of which can be seen in the right paramedian region probably intracavitary.The endometrium, although barely visible, appears thickened and echogenic.The ovaries are 30 mm in length, each containing two micro-follicles measuring 4 to 5 mm.No effusion, no pelvic cysts.Conclusion: uterus significantly increased in volume, particularly in transverse diameter, with significant superior, right heterogeneity.Endometrium not precisely assessed, appearing slightly thickened.Tubal implants in place but a 5 mm fragment viewed on the right.Follow-up ultrasound control after six months recommended.Case comments: a technical investigation will be conducted, including a batch review, and a review of complaint records and other relevant data; should any new and reportable information become available from our investigation, this will be provided in a supplementary report.In case a sample is received, the investigation might lead to destruction of the sample if required to perform a proper analysis.

Brand Name
ESSURE
Common Device Name
Transcervical Contraceptive Tubal Occlusion Device
Manufacturer (Section D)
Bayer Pharma AG
müllerstr. 178
berlin 13353
GM  13353
Manufacturer (Section G)
Bayer Pharma AG
müllerstr. 178
berlin 13353
GM   13353
Manufacturer Contact
janice miller
100 bayer blvd, p.o. box 915
whippany 07981--091
+1(862)404-3698
MDR Report Key50583204
Report Number2951250-2026-00276
Device Sequence Number16025672
Product Code HHS
UDI-Device Identifier10888853003051
UDI-Public10888853003051
Combination Product (Y/N)Y
Initial Reporter CountryFR
PMA/510(K) Number
P020014
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2009
Device Explanted Year2026
Reporter Type Manufacturer
Report Source Foreign,Consumer
Type of Report Initial,Followup
Report Date (Section B) 09/07/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/01/2012
Device Model NumberESS305
Device Lot Number623227
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer Not provided
Supplement Date Received by Manufacturer09/04/2026
Initial Report FDA Received Date09/03/2026
Supplement Report FDA Received Date09/07/2026
Date Device Manufactured03/01/2009
Is the Device Labeled for Single Use? (Y/N) Yes
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexFemale